Skin Effects from Type of Immunotherapy May Occur Even After Treatment Ends
Patients who receive anti-PD-1 therapies may experience delayed cutaneous side effects like lesions, eczema or psoriasis, even after treatment has ended.
BY Kristie L. Kahl
PUBLISHED August 07, 2018
Patients who receive anti-PD-1 therapies may experience delayed cutaneous side effects like lesions, eczema or psoriasis, even after treatment has ended, according to study findings published in JAMA Dermatology.
PD-1 is a checkpoint protein on T cells – which are key for the immune system to fight off disease. “The medication serves to increase the activity of your body’s own immune system. So, it overcomes some of the natural checkpoints that are in place that would promote too much inflammation that could lead to autoimmunity, for instance,” senior study author Emily Y. Chu, M.D., Ph.D., an assistant professor of dermatology in the Perelman School of Medicine at the University of Pennsylvania, explained in an interview with CURE.
When treating cancers, anti-PD-1 therapies turn off the checkpoint, enabling T cells to fight the disease. “You want to have your immune system as active as possible,” she added. “So, we use anti-PD-1 inhibitors to help to overcome some of those natural checkpoints that we have on the immune system that leads to an increase in inflammation.”
As the use of immunotherapy continues to advance in the cancer treatment landscape, it is important for physicians to understand the related side effects. For example, cutaneous side effects associated with PD-1 inhibitors occur in approximately 40 percent of patients, according to the study, so it is important for everyone on the health care team to understand these side effects.
In the retrospective observational study, dermatologists in the Perelman School of Medicine at the University of Pennsylvania in Philadelphia, identified 17 patients who presented with cutaneous side effects associated with PD-1 inhibitor therapy.
All patients included in the study had received treatment using either Keytruda (pembrolizumab), Opdivo (nivolumab), or Opdivo plus Yervoy (ipilimumab). Twelve individuals were diagnosed with melanoma, three had squamous cell carcinoma and two had renal cell carcinoma, and all patients had metastatic disease.
Overall, 12 patients experienced a reaction at least three months after starting treatment with Keytruda or Opdivo. Patients presented with skin reactions after a little over four months on average after treatment started. The fastest reaction was seen after two weeks.
However, five patients experienced skin side effects attributed to PD-1 inhibitor therapy even after treatment had concluded. In one case, the effects were not observed until more than three years later.
“(This is important) because we can try to figure out ways to treat the skin reactions, and how to keep patients on their medication. The more we know about the skin reactions that can come with using PD-1 inhibitors, the more we can better define what is an appropriate treatment regimen and whether we actually need to hold or stop the cancer medication.”
This is also important as patients go on to receive multiple lines of therapy if their disease progresses.
“It is important from the physician perspective because you are trying to find out whether to continue a medication or not, and you need to know which medication is actually causing the reaction,” Chu said. “For instance, if a patient is treated with one medication and then is switched to another, you don’t want to blame the wrong medication for the skin reaction that is happening.”